Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 119, NWS Tucson, AZ

October 20, 2015Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 20, 2015, 10:22 AM MST for Greenlee County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2015, 10:22 AM MST (17:22 UTC)
Expired
Oct 20, 2015, 10:45 AM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 196 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS55 KTWC 201722
SVRTWC
AZC011-201745-
/O.NEW.KTWC.SV.W.0119.151020T1722Z-151020T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1022 AM MST TUE OCT 20 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GREENLEE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 1045 AM MST

* AT 1021 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF MULE CREEK...AND
  MOVING NORTH AT 15 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY REMOTE AREAS OF
  EAST CENTRAL GREENLEE COUNTY INCLUDING HIGHWAY 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3304 10905 3306 10917 3318 10920 3318 10905
TIME...MOT...LOC 1721Z 186DEG 11KT 3310 10912 

$$

CANTIN
1 follow-up statement
955 
WWUS55 KTWC 201738
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1038 AM MST TUE OCT 20 2015

AZC011-201748-
/O.EXP.KTWC.SV.W.0119.000000T0000Z-151020T1745Z/
GREENLEE AZ-
1038 AM MST TUE OCT 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENLEE COUNTY
WILL EXPIRE AT 1045 AM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3304 10905 3306 10917 3318 10920 3318 10905
TIME...MOT...LOC 1738Z 186DEG 11KT 3310 10912 

$$

CANTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:00 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 20, 9:00 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST TUE OCT 20 2015

.SYNOPSIS...EXPECT ANOTHER ROUND OF AREAWIDE SHOWERS AND
THUNDERSTORMS LATER TODAY INTO WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.  A DRYING TREND WILL START THURSDAY FOLLOWED
BY DRY CONDITIONS FRIDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...CURRENTLY HAVE GOOD SHEAR PROFILE OVERHEAD WITH GOOD
INSTABILITY BUT MUCH OF THE AREA IS ON THE BACKSIDE OF A VORT LOBE
THAT IS ROTATING NORTHEASTWARD ACROSS ARIZONA.  THIS WILL LIMIT
ACTIVITY ACROSS CENTRAL AND WESTERN SECTIONS OF THE FORECAST AREA
INTO THE EARLY AFTERNOON.  THIS AREA WILL BECOME MORE ACTIVE LATER
TODAY THROUGH TONIGHT AS MORE SIGNIFICANT VORT LOBE CURRENTLY JUST
OFFSHORE NORTHERN BAJA ROTATES UP TOWARD SOUTHERN AZ.  THE AREA TO
WATCH IS GRAHAM...GREENLEE AND COCHISE COUNTIES WHERE THEY REMAIN
UNDER THE POSITIVE INFLUENCE OF THE INITIAL VORT MAX...ARE UNDER THE
CORE OF THE MAX SHEAR AND HAVE A DECENT AMOUNT OF INSTABILITY.
FAIRLY FAT CAPE PROFILE IN THE HAIL GROWTH ZONE COMBINED WITH GOOD
STORM STRUCTURE WILL ALLOW FOR THE POTENTIAL FOR LARGE HAIL AS WELL
AS DAMAGING WINDS THIS AREA WHICH AS A RESULT IN UNDER A SLIGHT RISK
OF SEVERE STORMS BY SPC.  STORMS WILL NEED TO WATCHED CAREFULLY
ACROSS THIS AREA TODAY THROUGHOUT THE DAY.  STORM MOTION WILL
GENERALLY BE TO THE NNE AROUND 30 KTS.

THE SECOND AND STRONGER VORT LOBE THAT IS STRENGTHENING THE UPPER
LOW ALONG OUR SOUTHERN BORDER TONIGHT SHOULD PROVIDE PLENTY OF LIFT
FOR MUCH OF THE AREA TONIGHT INTO WEDNESDAY.  TONIGHT THERE IS
ENOUGH FORCING FOR PLENTY OF SHOWERS AND A BIT OF A THREAT FOR
FAIRLY STRONG STORMS /HEAVY RAIN AND SMALL HAIL/ WHILE TOMORROW WE
WILL BE UNDER THE UPPER LOW FOR A MORE SHOWERY WITH EMBEDDED
THUNDERSTORM KIND OF DAY.  THREAT OF SEVERE WEDNESDAY MUCH LOWER
WHEN COMPARED TO TODAY.  WITH PLENTY OF CLOUDS AND SHOWERS IT WILL
BE A COOLER THAN NORMAL DAY WITH HIGHS IN THE MID 60S EAST TO MID
70S LOWER DESERTS...8-12 DEGREES COOLER THAN NORMAL.  CERNIGLIA

REMAINDER FROM PREVIOUS DISCUSSION...MODELS SHOWED THE UPPER LOW
MOVING NORTHEAST THROUGH THE FOUR CORNERS REGION ON THURSDAY. THIS
WILL RESULT IN A DRYING TREND IN THE WAKE OF THE SYSTEM. HOWEVER...
ANOTHER WEAK SYSTEM WAS PROGGED TO PASS THROUGH ARIZONA WITH THE
TAIL END BRUSHING SOUTHEAST ARIZONA FRIDAY AFTERNOON AND NIGHT. THIS
FEATURE COULD BRING A FEW SHOWERS AND THUNDERSTORMS TO MAINLY AREAS
WELL EAST OF TUCSON...ESPECIALLY IN THE WHITE MOUNTAINS.
THEREAFTER...MEDIUM RANGE MODELS KEEP THE STORM TRACK NORTH OF THE
REGION THROUGH AT LEAST EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL
REMAIN A FEW DEGREES BELOW NORMAL THROUGH THURSDAY...THEN GRADUALLY
WARM TO ABOVE NORMAL READINGS BY THIS WEEKEND.

&&

.AVIATION...VALID THRU 21/12Z.
A LOW PRESSURE SYSTEM WILL BE MOVING INTO SRN AZ THRU 21/12Z.  THIS
SYSTEM WILL INITIALLY BRING ISOLD -SHRA/-TSRA THIS MORNING TO AREAS
W OF A KCGZ-KTUS LINE THEN BECOMING SCTD -SHRA/-TSRA ACROSS MOST OF
SE AZ AFT 20/18Z.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 40-50 KTS.  EXPECT MVFR CONDS WITH STRONGEST TSTMS.
SFC WIND AWAY FROM THE STORMS S-SW AT 12-16 KTS WITH GUSTS UP TO 25
KTS...MAINLY THIS AFTN.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND
WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.  THIS
SYSTEM WILL ALSO BRING COOLER TEMPERATURES AND BREEZY CONDITIONS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON
ON THURSDAY.  DRY CONDITIONS AND A SLIGHT WARMING TREND WILL RETURN
FRIDAY AND CONTINUE THROUGH THE UPCOMING WEEKEND.  20-FT WINDS WILL
BE SOUTH TO SOUTHWEST AROUND 15 MPH WITH GUSTS TO 30 MPH THIS
AFTERNOON.  WINDS WILL THEN BE MAINLY TERRAIN DRIVEN AND LESS THAN
15 MPH INTO THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 20, 9:16 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
916 AM MST TUE OCT 20 2015

AZZ509-510-201700-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
916 AM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 1000 AM MST...

AT 913 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF GLANVILLE...MOVING NORTHEAST AT 15 MPH.

THREE-QUARTER INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSE PEAK AND AREAS ALONG HIGHWAY 191 NORTH OF GRANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3315 10942 3324 10961 3356 10945 3345 10911
TIME...MOT...LOC 1613Z 211DEG 28KT 3327 10947

CANTIN
Special weather statement, Oct 20, 9:29 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
929 AM MST TUE OCT 20 2015

AZZ509-511-201715-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
929 AM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
1015 AM MST...

AT 928 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWIFT TRAIL JUNCTION...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...SOLOMON...JUNCTION OF HIGHWAYS 191 AND 266 AND
SWIFT TRAIL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3251 10962 3265 10987 3293 10972 3282 10944
TIME...MOT...LOC 1628Z 220DEG 20KT 3267 10975

CANTIN
Local storm report, Oct 20, 10:01 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1001 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             SAFFORD                 32.83N 109.70W
10/20/2015  E0.88 INCH       GRAHAM             AZ   PUBLIC

            2 MILES SOUTH OF DOWNTOWN

&&

EVENT NUMBER TWC1500106

KD
Special weather statement, Oct 20, 10:01 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1001 AM MST TUE OCT 20 2015

AZZ508-201745-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
1001 AM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1045
AM MST...

AT 1000 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ELFRIDA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNIZONA AND AREAS ALONG HIGHWAY 191 BETWEEN ELFRIDA AND COCHISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3171 10967 3174 10978 3197 10971 3192 10950
TIME...MOT...LOC 1700Z 206DEG 16KT 3178 10971

CANTIN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:16 AM MSTSpecial Weather StatementTWCGreenlee44 min
Oct 20, 9:29 AM MSTSpecial Weather StatementTWCGraham46 min
Oct 20, 10:01 AM MSTSpecial Weather StatementTWCCochise44 min
Oct 20, 10:08 AM MSTSevere Thunderstorm WarningTWCCochise17 min
Oct 20, 10:31 AM MSTSpecial Weather StatementTWCGreenlee29 min
Oct 20, 11:17 AM MSTSpecial Weather StatementTWC28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.